MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0202
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/15/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the ruby coil pusher assembly was kinked in multiple locations along its length.The introducer sheath was twisted at its distal region that contained coagulated blood.During functional analysis, the penumbra investigator attempted to advance the ruby coil out of the introducer sheath, but met resistance when the coil reached the twist in the sheath.The distal region of the introducer sheath was then cut and the ruby coil could be advanced out of the sheath.The ruby coil was advanced out of a demo px slim delivery microcatheter (px slim) but resistance was encountered when attempting to retract the introducer sheath proximal to the most proximal kink on the pusher assembly.Conclusions: evaluation of the returned device revealed that the introducer sheath was twisted.During functional analysis, it was determined that this damage contributed to the resistance and inability to advance the ruby coil out of the introducer sheath.Further evaluation revealed that the pusher assembly was kinked in multiple locations.This damage can occur if the coil is forcefully advanced against resistance.During functional analysis, the ruby coil was able to be advanced through a demonstration px slim without issue.Since the non-penumbra microcatheter used in the complaint was not returned, the root cause of the reported inability to advance the coil during the procedure could not be determined.The microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, while attempting to advance a ruby coil through a microcatheter, the physician experienced resistance and was unable to advance the coil.Therefore, the ruby coil was removed.It is unknown how the procedure was completed.There was no report of an adverse effect to the patient.Please note that the manufacturer has made at least three attempts to obtain patient information and additional information regarding the procedure; however, the customer was unable to provide the information.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6818820
Report Number3005168196-2017-01432
Device Sequence Number10797487
Product Code HCG
UDI-Device Identifier00814548013121
UDI-Public00814548013121
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/03/2025
Device Catalogue NumberRBY4C0202
Device Lot NumberF73501
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/16/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/28/2017
Initial Report FDA Received Date08/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1